NSAID-induced pyloric stenosis leading to oesophageal intramucosal dissection

Kai Rou Tey, Thomas Kemmerly, Bhaskar Banerjee

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

We describe a rare case of a 75-year-old woman with significant non-steroidal anti-inflammatory drug (NSAID) use who presented with haematemesis. Upper endoscopy revealed a large (9 cm) intramucosal dissection of the oesophagus without extension into the gastro-oesophageal junction and a severely narrowed pylorus. We postulate that she developed pyloric stenosis due to peptic ulcer disease from chronic NSAID use. This then led to gastro-oesophageal reflux. Undigested pills in the refluxate had contacted oesophageal mucosa, leading to pill-induced oesophageal injury. This, along with vomiting, is postulated to have led to the oesophageal intramucosal dissection. She improved with conservative medical management with a clear liquid diet and proton pump inhibitors, and a follow-up upper endoscopy 1 week later showed recovery of the previously seen intramucosal dissection.

Original languageEnglish (US)
Article number215777
JournalBMJ Case Reports
Volume2016
DOIs
StatePublished - May 19 2016

Fingerprint

Pyloric Stenosis
Dissection
Anti-Inflammatory Agents
Endoscopy
Pharmaceutical Preparations
Hematemesis
Proton Pump Inhibitors
Pylorus
Gastroesophageal Reflux
Peptic Ulcer
Esophagus
Vomiting
Chronic Disease
Diet
Wounds and Injuries

ASJC Scopus subject areas

  • Medicine(all)

Cite this

NSAID-induced pyloric stenosis leading to oesophageal intramucosal dissection. / Tey, Kai Rou; Kemmerly, Thomas; Banerjee, Bhaskar.

In: BMJ Case Reports, Vol. 2016, 215777, 19.05.2016.

Research output: Contribution to journalArticle

@article{ee2fccc1fe4a46b39d6623ae51e6e224,
title = "NSAID-induced pyloric stenosis leading to oesophageal intramucosal dissection",
abstract = "We describe a rare case of a 75-year-old woman with significant non-steroidal anti-inflammatory drug (NSAID) use who presented with haematemesis. Upper endoscopy revealed a large (9 cm) intramucosal dissection of the oesophagus without extension into the gastro-oesophageal junction and a severely narrowed pylorus. We postulate that she developed pyloric stenosis due to peptic ulcer disease from chronic NSAID use. This then led to gastro-oesophageal reflux. Undigested pills in the refluxate had contacted oesophageal mucosa, leading to pill-induced oesophageal injury. This, along with vomiting, is postulated to have led to the oesophageal intramucosal dissection. She improved with conservative medical management with a clear liquid diet and proton pump inhibitors, and a follow-up upper endoscopy 1 week later showed recovery of the previously seen intramucosal dissection.",
author = "Tey, {Kai Rou} and Thomas Kemmerly and Bhaskar Banerjee",
year = "2016",
month = "5",
day = "19",
doi = "10.1136/bcr-2016-215777",
language = "English (US)",
volume = "2016",
journal = "BMJ Case Reports",
issn = "1757-790X",
publisher = "BMJ Publishing Group",

}

TY - JOUR

T1 - NSAID-induced pyloric stenosis leading to oesophageal intramucosal dissection

AU - Tey, Kai Rou

AU - Kemmerly, Thomas

AU - Banerjee, Bhaskar

PY - 2016/5/19

Y1 - 2016/5/19

N2 - We describe a rare case of a 75-year-old woman with significant non-steroidal anti-inflammatory drug (NSAID) use who presented with haematemesis. Upper endoscopy revealed a large (9 cm) intramucosal dissection of the oesophagus without extension into the gastro-oesophageal junction and a severely narrowed pylorus. We postulate that she developed pyloric stenosis due to peptic ulcer disease from chronic NSAID use. This then led to gastro-oesophageal reflux. Undigested pills in the refluxate had contacted oesophageal mucosa, leading to pill-induced oesophageal injury. This, along with vomiting, is postulated to have led to the oesophageal intramucosal dissection. She improved with conservative medical management with a clear liquid diet and proton pump inhibitors, and a follow-up upper endoscopy 1 week later showed recovery of the previously seen intramucosal dissection.

AB - We describe a rare case of a 75-year-old woman with significant non-steroidal anti-inflammatory drug (NSAID) use who presented with haematemesis. Upper endoscopy revealed a large (9 cm) intramucosal dissection of the oesophagus without extension into the gastro-oesophageal junction and a severely narrowed pylorus. We postulate that she developed pyloric stenosis due to peptic ulcer disease from chronic NSAID use. This then led to gastro-oesophageal reflux. Undigested pills in the refluxate had contacted oesophageal mucosa, leading to pill-induced oesophageal injury. This, along with vomiting, is postulated to have led to the oesophageal intramucosal dissection. She improved with conservative medical management with a clear liquid diet and proton pump inhibitors, and a follow-up upper endoscopy 1 week later showed recovery of the previously seen intramucosal dissection.

UR - http://www.scopus.com/inward/record.url?scp=84970021997&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84970021997&partnerID=8YFLogxK

U2 - 10.1136/bcr-2016-215777

DO - 10.1136/bcr-2016-215777

M3 - Article

VL - 2016

JO - BMJ Case Reports

JF - BMJ Case Reports

SN - 1757-790X

M1 - 215777

ER -